Again, this is just my own very limited experience, but I do think your GI should be providing you with information about how the meds work best.
I was diagnosed in early September and was in the hospital for 8 days. I started on IV steroids, and was released on 40mg orally. Now, two months later, I'm still on 20 mg. and will be at least through November so my taper is much, much slower than what you are experiencing. I take Prilosec (a proton pump inhibitor) too even though "heartburn" is not one of my issues. (My GI adds Prilosec for all his patients taking steroids.)
I do have trouble with constipation, but I also have frequent bouts of D still, so my doctor doesn't want me to taper off steroids more quickly. I have other steroid side effects that are harder to deal with (mood swings, water retention, insomnia, etc). I take Colace (a stool softener) on days when I'm constipated and it helps a little.
I started the Pentasa in the hospital and have continued at the same dose -- 3000mg (3 pills, 4 times per day). No plans to reduce this.
As others on this forum have said, the diet really helps too. For these first few months, I have eaten a low residue, low fiber diet. No caffeine, no dairy (except yogurt), no artificial sweeteners. At the beginning it was more limited -- mostly soups, purees, really soft foods. Now, it's more regular, but still low residue. There are some studies that show using this type of diet is as effective as steroids for reducing symptoms of CD. So, if you're still having symptoms, I'd definitely try restricting your diet, and see if this, in conjunction with the meds, gives you some relief.
44 years old, newly diagnosed in September 2007 but symptoms for several years before that.
Medications: Pentasa, Prednisone (tapering), 6 mp, Prilosec, Synthroid.
Supplements: probiotics, calcium, vitamin C, vitamin E and a multi-vitamin.
History of hypothyroid (dx 2004), and gall bladder surgery (1997).
Single working mom to three wonderful kids, ages 9 to 15.